Jump to content
CrazyBoards.org

effexor / remeron causing anxiety


Recommended Posts

Hello everyone. I'm new to post, although I've lurked since last year.

My question, then history:

What would you add / subtract if you were experiencing anxiety to the degree of not being able to work productively?

I'm a 52 year old male teacher. I've been on 225 mg effexor and 30 mg remeron - for six weeks now and the anxiety and social contact paralysis has kicked up tenfold the last three weeks. I have the kind that nobody can really tell that I'm anxious, but I'm certainly not having any fun. I don't have any pleasure doing anything, really. I steer away from any physical contact with my wife; to a degree with my kids, six and nine. In all, I just want to be alone.

A lower dose effexor isn't effective - I don't sleep. Higher, I'm really anxious. I'm taking the remeron to help keep my appetite up. So I don't have the black dogs of depression, yet things aren't the way I'd like them to be.

I had been on celexa and remeron very successfully for two months till that combo pooped out. In fact, before the poop out, I thought that fateful thought, "this is it. I've come home." Before that I had been on prozac for several years. In the end, the prozac was actually causing me to explode. So I'm on this poop out train.

My pdoc has had me in recently to review, but he had a "get to know me again" agenda, which was pleasant and alleviated some of my fears, yet stirred the cauldron so much that I rebounded with that paralysis again when I got home. When I left his office I asked him what I should do with my meds - he said to let them be and to just let what we talked about cook for a couple of weeks. A couple of weeks?

Today, I left a message for him asking for a script for xanax, ativan, or klonipin. Anything to get me through the next couple of weeks till I see him again. I appreciate how he's made himself available to talk, however, I really just want him to run my meds till I'm at least feeling alright.

I've considered that where this all may be headed is bpII. However, I think what I have is just a very anxious depression.

Any thoughts? Anyone?

Link to comment
Share on other sites

Hi, tee,

Effexor can be an anxiety-provoking med, especially at first. At six weeks, you haven't given it a fair trial. And I'm guessing you didn't start out on 225 mgs. You really should, if you can stand it, try to stick with the 225 mgs for a couple of months and then re-evaluate. That's the rub with antidepressants, including the dual reuptake inhibitors. They typically suck before they help; insomnia, nausea, anxiety, shakiness, dry mouth, yawning, all sorts of fun stuff. But those start up symptoms generally diminish over several weeks as the good effects are taking hold. It's worth giving it a full trial before giving up on it.

Standard disclosure: Hypomania is its own issue. If you feel that's where you're headed, see your doc ASAP.

Let us know how it goes.

Greeny

Link to comment
Share on other sites

Thanks Greeny for answering,

My experience of celexa / remeron combo is so much different. I titrated up and presto chango, within a couple of weeks I was in heaven. Not hypo heaven, just calm, I'm enjoying the pleasure of reading, writing, teaching and people, normal heaven.

I've been at the 225 mg effexor dose for six weeks and the pleasure is so not there. I thought I'd crossed the threshhold of thumbs up or down on this one. I may be comparing apples and oranges, and this one just takes longer to even out; but maybe this is hinting at more of a longevity.

If you're saying stick with it - and I've read what a drag it is to scrap this med - I'll give it another few weeks. However, do you think that the combined output of norepinephrine by effxr and remeron is doing me in?

tee

Hi, tee,

Effexor can be an anxiety-provoking med, especially at first. At six weeks, you haven't given it a fair trial. And I'm guessing you didn't start out on 225 mgs. You really should, if you can stand it, try to stick with the 225 mgs for a couple of months and then re-evaluate. That's the rub with antidepressants, including the dual reuptake inhibitors. They typically suck before they help; insomnia, nausea, anxiety, shakiness, dry mouth, yawning, all sorts of fun stuff. But those start up symptoms generally diminish over several weeks as the good effects are taking hold. It's worth giving it a full trial before giving up on it.

Standard disclosure: Hypomania is its own issue. If you feel that's where you're headed, see your doc ASAP.

Let us know how it goes.

Greeny

Link to comment
Share on other sites

tee,

Effexor + Remeron is often referred to as California Rocket Fuel. It has been an effective combination for lots of people with treatment resistant depression or where prior meds have pooped out. Nevertheless, it may not be the combo for you. At 225 mgs, Effexor starts inhibiting reuptake of norepinephrine, too, which can heighten anxiety if you're prone to that.

Since you're seeing your doctor in another couple of weeks, maybe you can hold out until then. Isn't school getting out soon?

Good luck. I hope it kicks in for you.

Greeny

Link to comment
Share on other sites

Greeny,

My pdoc phoned in xanax for me - and it was just what the doctor ordered:). It smoothed out the norepenephrine to the degree I have the energy and focus to work. I don't know where this is headed - it had better not be higher doses of ineffectual xanax - but for now everything is working in concert - effexor, remeron, a little xanax. My crystal ball says long acting xanax in the future or even serequel.

Terry

tee,

Effexor + Remeron is often referred to as California Rocket Fuel. It has been an effective combination for lots of people with treatment resistant depression or where prior meds have pooped out. Nevertheless, it may not be the combo for you. At 225 mgs, Effexor starts inhibiting reuptake of norepinephrine, too, which can heighten anxiety if you're prone to that.

Since you're seeing your doctor in another couple of weeks, maybe you can hold out until then. Isn't school getting out soon?

Good luck. I hope it kicks in for you.

Greeny

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...